Background: Heterotopic ossification (HO) is a concern for patients undergoing hip surgery, especially surface replacement arthroplasty (SRA) who tend to be younger, more active, and anticipate good motion. It is unclear, however, whether HO occurs more frequently after SRA than traditional total hip arthroplasty (THA) and whether aspirin influences the risk.
Questions/purposes: We therefore determined the incidence of HO after hip resurfacing compared with THA and determined whether aspirin influenced the incidence or severity of HO.
Methods: Retrospectively we compared three patient cohorts: SRA with aspirin (176 hips; 160 patients), SRA with warfarin (60 hips; 57 patients), and THA with warfarin (240 hips; 222 patients). All patients satisfied the same selection criteria and all surgeries were performed through the posterolateral approach using spinal anesthesia. HO was classified using the technique of Brooker et al. comparing the preoperative, immediate postoperative, and 6- to 12-month followup radiographs (minimum, 1 year; mean, 2.7 years).
Results: In the SRA with aspirin group, HO was detected in four of 151 hips (2.6%; two Grade I; one Grade II; one Grade III); in the SRA with warfarin group, eight of 46 hips (17.4%) had HO with four hips (8.7%) having severe HO (Grade III). All 12 patients with HO in both SRA groups were male. The HO incidence and severity was less for the SRA patients treated with aspirin compared with those treated with warfarin. In the THA with warfarin control group, HO was detected in five of 189 hips (2.6%; two Grade I; three Grade II). The HO incidence and severity were the same between the THA with warfarin and the SRA with aspirin cohorts.
Conclusions: The risk of HO is greater in SRA than in THA in patients treated with warfarin postoperatively; aspirin appears to decrease the incidence and severity of HO after hip resurfacing surgery to a similar level as total hip arthroplasty.